Cardiac side effects of psychiatric drugs

Authors

  • Paul Mackin

    Corresponding author
    1. School of Neurology, Neurobiology and Psychiatry, Newcastle University, Leazes Wing (Psychiatry), Royal Victoria Infirmary, Newcastle upon Tyne, UK
    • Senior Lecturer, Honorary Consultant Psychiatrist, School of Neurology, Neurobiology and Psychiatry, Newcastle University, Leazes Wing (Psychiatry), Royal Victoria Infirmary, Newcastle upon Tyne NE1 4LP, UK.
    Search for more papers by this author

  • Conflict of interest statement: Paul Mackin has received honoraria for speaking at educational meetings from AstraZeneca, Bristol Myers Sqibb, Eli Lilly and Jannsen-Cilag.

Abstract

This review describes the common effects of psychotropic drugs on the cardiovascular system and offers guidance for practical management. Selected reports from the literature describing common side effects associated with psychotropic drugs are reviewed, and suggestions for further reading are given throughout the text. Orthostatic hypotension is the most common adverse autonomic side effect of antipsychotic drugs. Among the atypical antipsychotics the risk of orthostatic hypotension is highest with clozapine and among the conventional drugs the risk is highest with low potency agents. Rarely, orthostatic hypotension may result in neurocardiogenic syncope. QTc prolongation can occur with all antipsychotics but an increased risk is seen with pimozide, thioridazine, sertindole and zotepine. QTc prolongation is a marker of arrhythmic risk. Torsade de pointe, a specific arrhythmia, may lead to syncope, dizziness or ventricular fibrillation and sudden death. Heart muscle disease presents most commonly in the elderly as chronic heart failure, but myocarditis and cardiomyopathy, although relatively rare, are devastating, but potentially reversible complications of psychotropic drug therapy have been particularly linked to clozapine treatment. Patients with severe mental illness (SMI) are a ‘high risk’ population with regard to cardiovascular morbidity and mortality. It is probable that many patients accumulate an excess of ‘traditional’ risk factors for the development of cardiovascular disease, but other mechanisms including psychotropic drugs may also be influential in increasing risk in this vulnerable group. These risks need to be seen in the context of the undoubted therapeutic efficacy of the psychotropic armamentarium and the relief that these drugs bring to those suffering from mental disorder. Copyright © 2007 John Wiley & Sons, Ltd.

Ancillary